Yes, grapefruit can potentiate certain drugs. This means it can increase the effects of these drugs.
Opioids can be potentiated by grapefruit juice.
A Heart-Healthy Fruit
Grapefruit and grapefruit juice are healthy enough and provide enough nutrients to be designated a heart-healthy food by the American Heart Association.
In general, consuming grapefruit products is considered healthy. However, grapefruit may interact with many different medications. This interaction can sometimes lead to dangerous effects.
How Does Grapefruit Interact With Medications?
Researchers are not certain what substance in grapefruit interacts with medications, but it’s suspected that furanocoumarin is involved. The substance is also found in tangelos and Seville oranges.
The chemical does not directly interact with medication. Instead, it binds to an enzyme in the intestines known as CYP3A4. This enzyme reduces the absorption rate of certain types of medications. By blocking the enzyme, it is easier for the medication to pass through your gastrointestinal tract and go right to your bloodstream.
Thus, grapefruit and associated products like grapefruit juice can potentiate certain medications. This means they make the levels of the medication in your system increase, sometimes causing them to reach dangerous heights.
What Medications are Potentiated?
Many medications can be potentiated by grapefruit juice or grapefruit. Some of the more common medications include:
- Some calcium channel blockers that treat high blood pressure or angina, like Procardia (nifedipine) or Plendil (felodipine)
- Some statin drugs designed to treat high cholesterol like Lipitor (atorvastatin), Zocor (simvastatin), and Mevacor (lovastatin)
- Immunosuppressant agents like Sandimmune (cyclosporine)
- Some of the benzodiazepines including Valium (diazepam) and Halcion (triazolam)
- The antiepileptic medication Tegretol (carbamazepine)
- Medications to treat erectile dysfunction like sildenafil (Viagra)
- The antidepressant Zoloft (sertraline)
- The anti-anxiety drug BuSpar (buspirone)
There are drugs in each of these classes that do not become potentiated if you eat grapefruit or drink grapefruit juice. If you take any medications for any of the above issues, discuss alternative medications that are not potentiated by grapefruit juice with your physician.
How Much Grapefruit Does It Take?
A single glass of grapefruit may reduce the intestinal enzyme that regulates absorption by nearly 50 percent. The effect is relatively long-lasting with nearly a third of its impact still available 24 hours after the juice is consumed.
Personal factors also account for the ability of grapefruit juice to potentiate certain medications. Not everyone has the same amount of this enzyme in their system. People who have higher levels of the enzyme may be less affected by drinking grapefruit juice with any of the above medications or with opioids.
Does Grapefruit Juice Potentiate Opioids?
CYP3A4 may also be involved in metabolizing certain opioid drugs like fentanyl, codeine, oxycodone products, and hydrocodone products. Drinking grapefruit juice regularly while taking opioids could increase the bioavailability of the opioid.
Some people who abuse opioids may attempt to do this to increase the psychoactive effects of the drug. This practice can be potentially dangerous.
Dangers of Potentiating Opioids
Attempting to potentiate the effects of an opioid drug by drinking grapefruit juice can alter the drug’s metabolism. Doses that might be considered safe in most cases may become dangerous.
The major danger is that you could have an opioid overdose as a result of taking a smaller amount of the drug that would normally not produce an overdose. An overdose on opioids can lead to respiratory arrest that can result in permanent brain damage. It can even be fatal.
The signs of an opioid overdose include:
- Pinpoint pupils (pupils that are very constricted)
- Unconsciousness or lethargy
- Severely restricted or shallow breathing
- Increased muscle tone or limpness
- Cold and clammy skin that is also pale blue
- Increased pulse rate
- Vomiting or making gurgling noises
The first three symptoms on the above list — pinpoint pupils, unconsciousness, and severely depressed or repressed breathing — are often referred to as the opioid overdose triad. When a clinician observes these three symptoms together in someone, they likely overdosed on opioids.
Treating Opioid Overdose
Anyone who is suspected of overdosing on opioids should receive immediate medical attention.
The use of the opioid antagonist drug naloxone has helped to address the acute effects of opioid overdoses in many people.
When administered properly and promptly, naloxone immediately removes all opioid drugs from the receptors they occupy in the nervous system, reverses their effects, and induces a withdrawal effect.
If the drug is administered quickly enough, it can save a person’s life.
Other interventions to address an opioid overdose include:
- Treating specific symptoms, such as decreased heart rate or respiration
- Giving fluids or activated charcoal if the opioid was taken orally
- Reducing stimulation
- Avoiding potential choking by clearing passages and placing the person on their side
Addressing Grapefruit's Ability to Potentiate Certain Medications
Avoid grapefruit juice or any other products containing grapefruit if you are taking certain medications.
If you are unsure if grapefruit will potentiate the effects of a medication you are using, check with your physician.